Case Reports in Hematology
Volume 2012 (2012), Article ID 257023, 4 pages
Heparin-Induced Thrombocytopenia Associated with Massive Intracardiac Thrombosis: A Case Report
1The Department of Emergency Medicine, Killeen Metroplex Hospital, Killeen, TX 76549, USA
2The Division of Hematology-Oncology, The Penn State Milton S. Hershey Medical Center, Hershey, PA 17033-0850, USA
3The Department of Emergency Medicine, The University Medical Center at Brackenridge, Austin, TX 78701, USA
4Department of Surgery, The Penn State Milton S. Hershey Medical Center, Hershey, PA 17033-0850, USA
Received 29 December 2011; Accepted 1 February 2012
Academic Editors: Y. Sakurai and J. Várkonyi
Copyright © 2012 Atheer Ahmed et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
A 60-years old patient was admitted to a community hospital with septic arthritis. He was treated with antibiotics and subcutaneous unfractionated heparin (UH) was used for venous thromboprophylaxis. After three days, he developed leg deep venous thrombosis and was treated with IV heparin. One day later, the patient developed pulmonary emboli, which was found using ventilation/perfusion scan. He was transferred to the University Hospital for further management. Upon arrival, antibiotic and intravenous UH were continued. Trans-Esophageal Echocardiogram showed a thrombus in the right atrium, a small portion of which extended to the left atrium through a patent foramen ovale. Another large thrombus was noted in the right ventricle, which extended to the pulmonary artery. Review of the patient’s medical records revealed a halving of his platelet count three days following the heparin administration. Therefore, HIT seemed very likely. Intravenous UH was stopped and an emergency thrombectomy was performed. ELISA testing of HIT antibodies came negative. This made HIT diagnosis unlikely and the patient received dalteparin. A week later, as the platelet count declined again, HIT antibodies’ testing using ELISA and C-14 serotonin release was repeated, and both assays were positive. Argatroban was restarted and the platelet count normalized.